Alert archive / North Dakota / High Wind Watches in 2016

High Wind Watch 3, NWS Bismarck, ND

October 30, 201611 counties in North Dakota

NWS Bismarck, ND issued this high wind watch at Oct 30, 2016, 1:28 PM MDT for 11 counties in North Dakota. It took effect at Oct 31, 2016, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 30, 2016, 1:28 PM MDT (19:28 UTC)
In effect from
Oct 31, 2016, 11:00 AM MDT
Expired
Oct 31, 2016, 3:57 AM MDT
In force
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 145 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS73 KBIS 301928
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SUN OCT 30 2016

NDZ018>020-031>034-040>045-310330-
/O.NEW.KBIS.HW.A.0003.161031T1700Z-161101T0100Z/
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...KILLDEER...HALLIDAY...BEULAH...HAZEN...
CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...MOTT...
NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER...
FORT YATES...SELFRIDGE...SOLEN
228 PM CDT SUN OCT 30 2016 /128 PM MDT SUN OCT 30 2016/

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING. 

* TIMING...MONDAY AFTERNOON THROUGH MONDAY EVENING.

* WINDS...WESTERLY GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING HIGH PROFILE VEHICLES
  DIFFICULT AND WORKING OUTDOORS ON ELEVATED STRUCTURES
  HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PJA
3 follow-up statements
855 
WWUS73 KBIS 302333
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT SUN OCT 30 2016

NDZ018>020-031>034-040>045-310745-
/O.CON.KBIS.HW.A.0003.161031T1700Z-161101T0100Z/
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...KILLDEER...HALLIDAY...BEULAH...HAZEN...
CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...MOTT...
NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER...
FORT YATES...SELFRIDGE...SOLEN
633 PM CDT SUN OCT 30 2016 /533 PM MDT SUN OCT 30 2016/

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

* TIMING...MONDAY AFTERNOON THROUGH MONDAY EVENING.

* WINDS...WESTERLY GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING HIGH PROFILE VEHICLES 
  DIFFICULT AND WORKING OUTDOORS ON ELEVATED STRUCTURES 
  HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
TWH
705 
WWUS73 KBIS 310715
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT MON OCT 31 2016

NDZ018>020-031>034-040>045-311515-
/O.CON.KBIS.HW.A.0003.161031T1700Z-161101T0100Z/
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...KILLDEER...HALLIDAY...BEULAH...HAZEN...
CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...MOTT...
NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER...
FORT YATES...SELFRIDGE...SOLEN
215 AM CDT MON OCT 31 2016 /115 AM MDT MON OCT 31 2016/

...HIGH WIND WATCH REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY THROUGH THIS EVENING...

* TIMING...MONDAY AFTERNOON THROUGH MONDAY EVENING.

* WINDS...WESTERLY GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING HIGH PROFILE VEHICLES 
  DIFFICULT AND WORKING OUTDOORS ON ELEVATED STRUCTURES 
  HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
877 
WWUS73 KBIS 310957
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
457 AM CDT MON OCT 31 2016

NDZ031>033-040-041-043-044-311800-
/O.UPG.KBIS.HW.A.0003.161031T1700Z-161101T0100Z/
/O.NEW.KBIS.HW.W.0004.161031T1500Z-161101T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...NEW ENGLAND...BOWMAN...HETTINGER
357 AM MDT MON OCT 31 2016

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING. 

* TIMING...MONDAY MORNING THROUGH MONDAY EVENING.

* WINDS...WESTERLY GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING HIGH PROFILE VEHICLES 
  DIFFICULT AND WORKING OUTDOORS ON ELEVATED STRUCTURES 
  HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NDZ018>020-034-042-045-311800-
/O.UPG.KBIS.HW.A.0003.161031T1700Z-161101T0100Z/
/O.NEW.KBIS.WI.Y.0026.161031T1700Z-161101T0100Z/
DUNN-MERCER-OLIVER-MORTON-GRANT-SIOUX-
INCLUDING THE CITIES OF...KILLDEER...HALLIDAY...BEULAH...HAZEN...
CENTER...MANDAN...ELGIN...CARSON...NEW LEIPZIG...FORT YATES...
SELFRIDGE...SOLEN
457 AM CDT MON OCT 31 2016 /357 AM MDT MON OCT 31 2016/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING. 

* TIMING...MONDAY AFTERNOON THROUGH MONDAY EVENING.

* WINDS...WESTERLY GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING HIGH PROFILE VEHICLES 
  DIFFICULT AND WORKING OUTDOORS ON ELEVATED STRUCTURES 
  HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NDZ017-021-035-046-311800-
/O.NEW.KBIS.WI.Y.0026.161031T1700Z-161101T0100Z/
MCKENZIE-MCLEAN-BURLEIGH-EMMONS-
INCLUDING THE CITIES OF...WATFORD CITY...GARRISON...WASHBURN...
UNDERWOOD...WILTON...TURTLE LAKE...BISMARCK...LINTON...STRASBURG
457 AM CDT MON OCT 31 2016 /357 AM MDT MON OCT 31 2016/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING. 

* TIMING...MONDAY AFTERNOON THROUGH MONDAY EVENING.

* WINDS...WESTERLY GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE.

* IMPACTS...STRONG WINDS MAY MAKE DRIVING HIGH PROFILE VEHICLES 
  DIFFICULT AND WORKING OUTDOORS ON ELEVATED STRUCTURES 
  HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Oct 30, 11:30 AM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 30, 11:30 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1230 PM CDT Sun Oct 30 2016

.UPDATE...
Issued at 1220 PM CDT Sun Oct 30 2016

Cloud cover appears to be going nowhere fast. Latest trends and
models indicate overcast conditions through tomorrow morning for
most of North Dakota. For this update, lowered temperatures today
and increased cloud cover.

UPDATE Issued at 841 AM CDT Sun Oct 30 2016

Added a mention of patchy freezing drizzle to the Turtle Mountains
this morning where surface temperatures are sub-freezing with the
lack of ice-crystals aloft above low stratus and fog per IR
satellite temperature trends through 13 UTC.

UPDATE Issued at 811 AM CDT Sun Oct 30 2016

Quick update for aviation ceiling trends for today. See the
aviation discussion below.

UPDATE Issued at 628 AM CDT Sun Oct 30 2016

Patchy fog has spread further east into north central ND and the
James River Valley where some clearing has occurred. Otherwise,
previous forecast was in good shape. Updates have been sent.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Sun Oct 30 2016

Dry and warmer weather mixed with fog and low stratus will highlight
the short term forecast.

Fog will be the forecast challenge in the southwest for much of
Sunday Morning. The 07Z RAP and HRRR are indicating patchy dense fog
primarily in the southwest.

For the rest of the day, low stratus in place over western and
central areas is expected to linger for much of the day. Western
areas should see an erosion in the stratus layer by early afternoon;
agreed upon well within the 07Z HiRes models.

Surface high pressure will continue an eastward scoot, as a leading
warm front begins to push into the southwest, ahead of the next
surface low. Highs around eight degrees above average are forecast
for southwestern areas; while the rest of the CWA will be near
average.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Oct 30 2016

The week will start with widespread chances for rain and strong
winds on Monday. Otherwise, above average temperatures and dry
weather highlights the long term forecast.

Surface low pressure coupled with mid/upper level troughing is
projected to move northeastward across the state through Monday.
Widespread chances for rain are favorable though the highest
probability will be north. Strong westerly winds will accompany the
surface low across central and southern areas. Winds in the
southwest will be near wind advisory, a headline may be warranted.

For the rest of the long term, the 00Z global suites are projecting
progressive flow aloft, as a series of mid/upper level troughs and
ridges propagate across North Dakota. This pattern favors continued
above normal temperatures through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Oct 30 2016

Stratus will continue across western and central North Dakota
through tomorrow morning. MVFR are likely to prevail. Occasional
breaks to VFR and dips to IFR aren't out of the question. Fog may
be possible again tonight, especially across western North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...AC
LONG TERM...AC
AVIATION...AJ
Hazardous weather outlook, Oct 30, 7:39 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
839 AM CDT SUN OCT 30 2016

NDZ001>004-009>013-017-021>023-025-036-037-047-048-050-051-311345-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
839 AM CDT SUN OCT 30 2016 /739 AM MDT SUN OCT 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>020-031>035-040>046-311345-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
839 AM CDT SUN OCT 30 2016 /739 AM MDT SUN OCT 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WESTERLY WINDS POSSIBLE ON MONDAY...WITH GUSTS TO AROUND
45 MPH.

FOR TUESDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-311345-
ROLETTE-
839 AM CDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING DRIZZLE IS POSSIBLE THIS MORNING ACROSS THE TURTLE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PJA

Nearby

High Wind Watches in North Dakota, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.